Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

October 14, 2021Kiowa County, Oklahoma

NWS Norman, OK issued this special weather statement at Oct 14, 2021, 11:04 PM CDT for Kiowa County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2021, 11:04 PM CDT (04:04 UTC)
Expired
Oct 14, 2021, 11:30 PM CDT
In force
26 min
Issued by
NWS Norman, OK
Hail
0.00 in
Wind
50

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 59 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS84 KOUN 150404
SPSOUN

Special Weather Statement
National Weather Service Norman OK
1104 PM CDT Thu Oct 14 2021
 
OKZ035-038-150430-
Kiowa OK-Comanche OK-
1104 PM CDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of northwestern
Comanche and northeastern Kiowa Counties through 1130 PM CDT...

At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cooperton, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Roosevelt, Cooperton and northwestern Wichita Mountains Wildlife
Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3480 9903 3498 9902 3506 9863 3478 9865
TIME...MOT...LOC 0404Z 268DEG 29KT 3490 9893 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Oct 14, 5:38 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Oct 14, 5:38 PM CDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Norman OK
538 PM CDT Thu Oct 14 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(This evening through Friday)
Issued at 222 PM CDT Thu Oct 14 2021

Currently, there is a surface low centered over Harper County
with a dryline extending southwest to near Erick, with another
weak surface low near Childress. The previous quasi-stationary
front has since lifted northward into southern Kansas.

Showers and thunderstorms will likely develop over west-central
Oklahoma late evening (around 04Z) as the cold front progresses
into northwest Oklahoma and as the low heads eastward from
Childress towards Vernon. With mostly elevated instability, large
hail up to the size of half dollars are the main threat. The 18Z
HRRR suggests weak surface instability on the order of 500 J/kg,
and marginal 0-1km shear of 15-20 kts. Therefore, confidence is
low on the tornado threat. Scattered storms will grow upscale into
a line along the front and progress across central Oklahoma
overnight (06-08Z). Locally heavy rainfall may also lead to flash
flooding, mainly across east-central Oklahoma.

Tomorrow, clouds are expected to diminish from west to east, with
gusty north winds and highs in the 60s for most areas.
Showers/storms are expected to exit by mid-morning.

Thompson

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 324 PM CDT Thu Oct 14 2021

The mid-level trough axis and the cold front will be moving away
from the area by 00Z/16 and precipitation will be well east of the
area. And this is the beginning of a period of dry weather and
near or below normal temperatures for the next few days. Mid-level
ridging will move into and hang out over the area through the
weekend. The mid-level ridge will finally move to our east early
next week. A mid-level trough is expected to move from western
Oklahoma into the central/northern Plains, and the main forcing
with this currently looks to remain northwest of the area,
although there is some potential for shortwaves to move in from
the west or southwest that may give at least low precipitation
potential early/mid week.

&&

.AVIATION...
(00Z TAFS)
Issued at 532 PM CDT Thu Oct 14 2021

Some residual MVFR ceilings across north central Oklahoma may
linger through the evening. Othewise, expect to see redevelopment
of MVFR ceilings most other locations this evening outside of
CSM/WWR. To go along with this, storms development is anticipated
around 02-03Z across western Oklahoma, which will then translate
east and northeast ahead of a cold front. Storms expected to
impact OKC/OUN/SWO/PNC. This activity will move by with slow
clearing of lower clouds Friday morning. Behind the front south
winds will shift to the north and then increase mainly after
sunrise into the mid-morning hours. Gusts of 25 to over 30kts
likely.

&&

.UPPER AIR...
Issued at 532 PM CDT Thu Oct 14 2021

An Upper Air flight is planned for 00Z this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  54  62  42  68 /  70  10   0   0
Hobart OK         50  67  39  72 /  70   0   0   0
Wichita Falls TX  55  68  42  71 /  10   0   0   0
Gage OK           44  63  36  71 /  10   0   0   0
Ponca City OK     51  63  38  68 /  50  20   0   0
Durant OK         63  70  45  71 /  30  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....26
AVIATION...30
Hazardous weather outlook, Oct 14, 7:45 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
745 PM CDT Thu Oct 14 2021

OKZ004>048-050>052-TXZ083>090-160045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
745 PM CDT Thu Oct 14 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A few strong to marginally severe thunderstorms are possible
tonight across parts of Oklahoma. Scattered thunderstorms are
expected to develop later this evening across portions of western
Oklahoma. These storms will then move east and northeast and are
expected to move through the I-35 corridor of central Oklahoma
around midnight before moving into eastern Oklahoma during the
early morning hours. The strongest storms will be capable of
producing hail to the size of half dollars and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Oct 14, 10:42 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
1042 PM CDT Thu Oct 14 2021

OKZ023-024-027-150415-
Grady OK-Canadian OK-Caddo OK-
1042 PM CDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of northwestern Grady,
central Caddo and southwestern Canadian Counties through 1115 PM
CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Gracemont, another strong storm was 3 miles west of
Lookeba moving northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Reno, Hinton, Union City, Minco, Binger, Calumet, Gracemont,
Lookeba, Cogar, Albert and Cedar Lake.

This includes Interstate 40 near mile marker 105, and between mile
markers 107 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3512 9833 3541 9854 3562 9809 3524 9784
TIME...MOT...LOC 0341Z 242DEG 30KT 3525 9826

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Oct 14, 11:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
1104 PM CDT Thu Oct 14 2021

OKZ035-038-150430-
Kiowa OK-Comanche OK-
1104 PM CDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of northwestern
Comanche and northeastern Kiowa Counties through 1130 PM CDT...

At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cooperton, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roosevelt, Cooperton and northwestern Wichita Mountains Wildlife
Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3480 9903 3498 9902 3506 9863 3478 9865
TIME...MOT...LOC 0404Z 268DEG 29KT 3490 9893

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 10:42 PM CDTSpecial Weather StatementOUNCanadian33 min
Oct 14, 11:17 PM CDTSpecial Weather StatementOUNCanadian28 min
Oct 14, 11:45 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma45 min
Oct 15, 12:12 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCleveland, McClain, Oklahoma48 min
Oct 15, 12:33 AM CDTSpecial Weather StatementOUNCleveland27 min
Oct 15, 12:43 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Oct 15, 12:46 AM CDTSpecial Weather StatementOUNGrady29 min
Oct 15, 12:54 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie51 min
Oct 15, 1:09 AM CDTSpecial Weather StatementOUNCleveland, McClain36 min
Oct 15, 1:39 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Pottawatomie, Seminole51 min
Oct 15, 2:30 AM CDTSpecial Weather StatementOUNSeminole45 min
Oct 15, 3:13 AM CDTSpecial Weather StatementOUNHughes47 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.